Am Fam Physician. 2017;96(9):606-608
Author disclosure: No relevant financial affiliations.
A 45-year-old woman with a history of anxiety and insomnia transferred to our clinic requesting alprazolam (Xanax), which she had been taking for the past year. It was prescribed by another physician who had since retired, and she insisted that it was the only thing that helped her symptoms. Over the past several months, she had been taking more alprazolam during the day and at bedtime, because it had not been working as well as when initially prescribed. She was now taking 4 mg per day.
The patient had been experiencing increased symptoms between doses, including anxiety, restlessness, difficulty sleeping, dysphoric moods, and a slight tremor. She requested a refill at the new higher dosage of 4 mg per day to help manage these “new” symptoms. We had concerns about prescribing such a high dosage, but we did not know how to respond. How should we counsel this patient, and what are some evidence-based strategies for tapering her down and off of the benzodiazepine?
When prescribed at a low dosage for a short time (fewer than 30 days), benzodiazepines can effectively treat generalized and social anxiety, panic disorder, and sleep disorders1,2 Long-term use for anxiety and sleep disorders is not supported by research because it is associated with the development of physiologic and psychological dependence characterized by tolerance, withdrawal, and reluctance to reduce or discontinue use despite the objective lack of effectiveness.1–3
For short-acting benzodiazepines, such as alprazolam, rebound symptoms may appear between doses,1 which typically leads to dose escalation with temporary relief of these symptoms,4 as in this case scenario. This patient has developed numerous concerning adverse effects, including tolerance, physiologic dependence, and withdrawal. Additionally, her use of supratherapeutic doses of alprazolam poses a safety concern. Because risks of continued use outweigh any potential benefits, tapering her down and off of the medication should be discussed.
APPROACH TO THE PATIENT
For many patients, education about the adverse effects of long-term benzodiazepine use can be a good starting point when discussing tapering. Physicians can build rapport and increase patient motivation by suggesting a trial dosage reduction that would not require the patient's commitment to completely taper off of the medication. This strategy may allow the patient to develop self-efficacy to manage a small dose reduction without significant adverse effects and ease anxiety about further dose reductions.5 Providing anticipatory guidance about potential withdrawal symptoms, as well as encouraging the patient and reinforcing alternative strategies for stress management, are supportive interventions to incorporate before and during benzodiazepine tapers.5 Some patients may also benefit from formal psychotherapy focused on addressing any underlying psychiatric symptoms that may be unmasked by tapering.5,6
Predictive factors associated with difficult tapers include previous failed attempts, comorbid chronic psychiatric or physical illness, personality disorders, a history of alcohol or drug use, lack of family or social support, older age, and an unsympathetic primary care physician.2 Patients who receive prescriptions from their own primary care physician are more likely to successfully taper off of benzodiazepines compared with those who received a prescription from another physician,7 emphasizing the importance of physician-patient rapport and physician empathy and encouragement during tapers.5 Table 1 describes when to taper a patient's dosage of benzodiazepines.8
|Any patient taking benzodiazepines daily for longer than one month, especially persons:|
|Older than 65 years (because of the risk of injury from falls and other cognitive adverse effects)|
|Taking multiple benzodiazepines, benzodiazepines combined with prescribed opioids or amphetamines, or supratherapeutic dosages|
|With a cognitive disorder, history of traumatic brain injury, or current or history of substance use disorder, especially sedative-hypnotic or alcohol use disorder|
HOW TO TAPER
Abruptly discontinuing benzodiazepines after a patient has been taking them daily for more than one month is potentially dangerous; withdrawal can be severe or even life-threatening. Taper schedules should be individualized, considering factors such as lifestyle, personality, environmental stressors, reasons for taking benzodiazepines, and amount of available personal and clinical support. Because anticipatory anxiety is often related to withdrawal, benzodiazepines are commonly tapered slowly, with psychological support emphasized during the process to help patients learn alternative coping skills.4,6
Although some patients may prefer a quicker taper, this must be balanced with the severity of potential withdrawal symptoms. Some researchers advocate for a prolonged schedule in which the patient can exert some control over the pacing,5 whereas others recommend a fairly rapid schedule (eight to 12 weeks), with the option to slow down if withdrawal symptoms become unmanageable.8 For some patients, tapers longer than six months may lead to too much focus on the taper process, causing further anxiety and possible worsening of long-term outcomes.6,8 Still, other patients may do much better with slower, longer tapers. Even benzodiazepine tapers lasting one to two years can be successful.
There are three basic approaches to a benzodiazepine taper: (1) use the same medication for tapering; (2) switch to a longer-acting equivalent; and (3) use adjunctive medications to help mitigate potential withdrawal symptoms. The dosage reduction mainly depends on the starting dose and whether the patient is tapering as an inpatient or outpatient. For safety reasons, outpatient tapers usually need to be slower than inpatient tapers. Patients taking higher dosages of benzodiazepines can usually tolerate larger reductions than those taking lower dosages.5,6 The initial reduction typically ranges between 5% and 25% of the starting dose, with further reductions of 5% to 25% every one to four weeks as tolerated. A suggested taper schedule is available at https://www.va.gov/painmanagement/docs/OSI_6_Toolkit_Taper_Benzodiazepines_Clinicians.pdf.8
Supratherapeutic doses can initially be reduced by 25% to 30%, then further reduced by 5% to 10% daily, weekly, or monthly as appropriate, based on how well the patient tolerates withdrawal symptoms during the taper. Addition of an anticonvulsant (e.g., gabapentin [Neurontin]) should be considered for high-dosage withdrawal. Studies have shown that adjunctive medications, such as carbamazepine (Tegretol), imipramine, divalproex (Depakote), and trazodone, can mitigate some of the withdrawal discomfort.6 Use of antidepressants, such as duloxetine (Cymbalta) or amitriptyline, may help patients with chronic pain. Switching to a longer-acting benzodiazepine equivalent may allow for a smoother taper experience.5,6,8
For complex cases, stabilizing the dose at a 50% reduction for several months before resuming the taper may improve tolerability.8 At the end of the taper, some patients may need to reduce the pace with nearly homeopathic dosage reductions to tolerate the withdrawal. Compounding pharmacies can be used to obtain very small doses near the end of the taper.
Patients with benzodiazepine use disorder will have more difficulty reducing or stopping the dosage because of cravings. They may report intolerable withdrawal symptoms, request early refills, use benzodiazepines for reasons other than why they were prescribed, or report a need for benzodiazepines to perform normal daily activities. These patients may not be able to taper off without more intensive follow-up and intervention. A taper may be a litmus test for addiction; these patients may benefit from a referral to an addiction specialist.5
The best way to prevent benzodiazepine dependence for high-risk patients is to adhere to treatment recommendations and emphasize nonpharmacologic therapies for anxiety and insomnia.6,9 If benzodiazepines are used, they should be prescribed for short-term, intermittent use (two to four weeks at no more than three times per week), intermittent brief courses (daily use for no more than two weeks in cases of extreme stress and anxiety), or occasional doses to limit the potential for new, long-term users.9,10